How to Recognize and Treat Cocaine Overdose

Sometimes, people believe because cocaine is made from natural substances that it is “safe.” Cocaine is anything but safe. It is possible to use too much cocaine too often, resulting in cocaine overdose. Cocaine can be addictive and can be dangerous, especially when combined with other drugs. Let’s look at the signs of a cocaine overdose and how you can help when an overdose happens.

Cocaine: A Natural Stimulant

Cocaine, a natural substance from the leaves of the Erythroxylon coca bush, is a stimulant drug. This white powder increases dopamine levels in the brain, resulting in feelings of higher levels of alertness and energy. Cocaine is usually snorted into the nasal passages or rubbed on the gums. A more potent form of cocaine called crack cocaine is more frequently smoked. Cocaine can also be injected in some cases.

Can You Overdose on Cocaine?

So how much cocaine does it take to cause an overdose? There is no concrete number or amount to answer this question. Factors like the size of the person, their metabolism, and their history of drug use will affect the amount of cocaine needed that causes an overdose. Also, while a cocaine overdose can occur no matter how the drug is being used, the amount of cocaine it takes to overdose usually depends on its method of use. Injecting cocaine creates the most significant risk of overdose. This risk is due to the large amount of cocaine entering the bloodstream quickly, affecting the body’s systems very rapidly. Smoking holds the second-highest risk while snorting cocaine into the nasal passages is third.1

Mixing cocaine with other substances also increases the risk of overdose. There is an even greater risk when cocaine is abused with alcohol or heroin. Both of these combinations are particularly dangerous and can lead to serious overdose symptoms.2
An overdose of cocaine can lead to heart attack, stroke, seizures, and possible death.

Signs and Symptoms of Cocaine Overdose

A cocaine overdose can cause some unnerving psychological symptoms. This includes:3
  • Anxiety/Agitation - nervousness, sometimes in an excited state
  • Hallucinations - sensory experiences that are not real, such as hearing voices or seeing things that are not there
  • Panic - intense fear or discomfort
  • Paranoia - feeling threatened by others
  • Delirium - decreased awareness of surroundings, confusion
Criterion B: Intrusion Symptoms (one required)

There are also physical symptoms that signal a possible cocaine overdose. Physical cocaine overdose symptoms include:1

  • Nausea and vomiting
  • Chest pain
  • Tremors
  • Increased body temperature or sweating
  • Elevated heart rate
  • Irregular breathing
  • Seizures

Since the half-life of cocaine is short, these signs of cocaine overdose may not last long if emergency medical treatment is received as quickly as possible.1

What to Do for a Cocaine Overdose

If you suspect a cocaine overdose, call 911 immediately. Successful treatment of a cocaine overdose depends on rapid emergency medical treatment. While you are waiting, there are a few things you can do to help the person with symptoms of cocaine overdose:
  • Keep the person calm. The symptoms of cocaine overdose include rapid heartbeat, elevated blood pressure, and anxiety/agitation. Keeping the person calm will help keep these symptoms from elevating more due to their excited or agitated behavior.
  • Use ice packs or cold towels to help lower the person's body temperature. The fever that develops as a sign of cocaine overdose can speed up other overdose symptoms. Lowering body temperature helps to control the onset of severe symptoms.
  • Coach the person in relaxation breathing. Slowing the person's breathing rate can lower blood pressure and heart rate while waiting for additional help to arrive.

Stages of Cocaine Overdose

Cocaine overdose symptoms occur in three stages.6 These stages progress from standard to more severe symptoms and then to potentially fatal symptoms. The three stages are as follows:

Stage 1

  • Psychological symptoms are apparent, including agitation, confusion, paranoia, emotional lability, restlessness, hallucinations
  • Headache, nausea, vomiting, and muscle twitching may be present. Vertigo is also possible
  • Increased body temperature
  • Rapid breathing
  • Elevated blood pressure

Stage 2

  • Symptoms may include swelling of the brain, seizures, incontinence, and increased tendon reflexes
  • Continued elevated body temperature
  • Continued high blood pressure may be present, along with irregular heartbeat
  • Rapid or irregular breathing may occur. Gasping for air may also present along with fingers and toes turning a bluish color

Stage 3

  • Coma. Pupils become fixed and dilated. Reflexes disappear
  • Blood pressure drops rapidly. This is when ventricular fibrillation and cardiac arrest may occur
  • The person turns blue and may stop breathing

Medical Treatment for a Cocaine Overdose

Once a cocaine overdose has been identified, cocaine overdose treatment can begin. Stabilizing the overdose symptoms is of utmost importance, as many of the symptoms of cocaine overdose are life-threatening.

Techniques to Stabilize Cocaine Overdose

Medical professionals may use these treatment techniques to stabilize cocaine overdose symptoms:6

Benzodiazepines

These anti-anxiety medications may effectively treat psychological symptoms, including anxiety, agitation, and panic. Lorazepam is an example of a benzodiazepine used to treat cocaine overdose.

Non-Dihydropyridine Calcium Channel Blockers

These medications help to reduce elevated blood pressure. Diltiazem is an example. Dihydropyridine calcium channel blockers should not be used. These may cause reflex tachycardia, increasing the heart rate, even more when it is already elevated.

Nitroglycerin and Nitroprusside

Also effective at reducing high blood pressure, these medications also pose a risk of causing reflex tachycardia.

Labetalol

This medication, a mixed beta/alpha-blocker, effectively reduces high blood pressure and tachycardia. It has recently been included in guidelines for cocaine overdose treatment.

Antipsychotics

Antipsychotic medications such as haloperidol are often combined with benzodiazepines to treat multiple psychological symptoms, including hallucinations and delirium. A combination frequently used to treat the psychological symptoms of cocaine overdose includes the antipsychotic haloperidol, the benzodiazepine lorazepam, and diphenhydramine, an antihistamine that helps with sedation.

Lidocaine and Lipid Emulsion

These treatments address an irregular heartbeat.

External Body Cooling Methods

High body temperature associated with cocaine overdose is treated by cooling the body externally. A combination of a room temperature water mist and a cooling fan is used most often.

Treating Overdose Must Be Done By a Trained Medical Professional

It is important to note that the above medications should be prescribed by trained medical personnel. Do not try to administer medicines to the person with symptoms of cocaine overdose yourself. Even if the person has a prescription for benzodiazepines, antipsychotics, or blood pressure medications, the use of these medications to treat the cocaine overdose should be at the discretion of the emergency medical doctor in charge of the person’s care. Do not try to treat a cocaine overdose yourself at home. Always call for emergency medical help.

Beginning Addiction Treatment

Once the symptoms of cocaine overdose are under control and the medical condition is stabilized, it’s possible to begin treating cocaine abuse and addiction. If you know someone struggling with abuse of cocaine, don’t wait until they experience a cocaine overdose. Help to address cocaine issues is within reach.

Resources

Article Contents